Texas, 2004

Flash Flooding in Texas, July 25, 2004

July 25, 2004 · NWS MAF · 4 events in 2 counties and zones

In summary, widespread heavy rainfall and flash flooding over west Texas on Sunday, July 25th resulted in nearly $3 million worth of damage. The hardest it area was the west Texas Lower Trans Pecos region in the vicinity of Terrell County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

In summary, widespread heavy rainfall and flash flooding over west Texas on Sunday, July 25th resulted in nearly $3 million worth of damage. The hardest it area was the west Texas Lower Trans Pecos region in the vicinity of Terrell County. Extensive damage occurred along Texas State Highway 349. Several waves of flash flooding along area rivers and creeks threatened structures and motorists. No injuries or fatalities resulted from event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 25, 4:54 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 25, 4:54 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 AM CDT SUN JUL 25 2004

CORRECTED PRELIMINARY TEMPS AND POPS

.SHORT TERM...
CONVECTION INCREASING IN STRENGTH AND COVERAGE AT 25/08Z...
ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS.  SHRA/
TSRA ARE MOVING NORTH AT 15 TO 20 MPH...HOWEVER ACTIVITY IS TRAINING
OVER SOME OF THESE LOCATIONS.  SO...THE ISSUANCE OF FLASH FLOOD
WARNINGS WILL PROBABLY BE ON THE INCREASE DURING THE NEXT FEW HOURS.

MOIST AIRMASS /PWATS NEAR 1.50 INCHES/ WILL COMBINE WITH DECENT
ISENTROPIC UPGLIDE ON THE 305K SURFACE...SLIGHT INSTABILITY IN THE
BOUNDARY LAYER...AND SOME MID LEVEL SUPPORT COMPLIMENTS OF A
SHORTWAVE TROUGH OVER THE AREA.  IN ADDITION...A CONVECTIVE COMPLEX
OVER WESTERN COAHUILA/EASTERN CHIHUAHUA CONTINUES TO REGENERATE AS
IT MOVES NORTH TOWARD THE RIO GRANDE.  IF IT DOES NOT MAKE IT INTO
THE BIG BEND REGION OR PRESIDIO VALLEY...OUTFLOW BOUNDARY/IES/ COULD
MAKE IT INTO THESE AREAS...AND ENHANCE LIFT ALONG THE LEADING EDGE
OF THE FRONTAL BOUNDARY.  THEREFORE...WILL CONTINUE WITH HIGH ORDER
CHANCE...LIKELY...AND DEFINITE POPS CWA WIDE TODAY.  WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH THE DAY TODAY.

TONIGHT...EXPECT PRECIPITATION CHANCES TO WANE OVER THE NORTHERN
THIRD OF THE CWA AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH
INTO THE CWA.  HOWEVER...WILL CARRY CHANCE TO LIKELY POPS OVER THE
SOUTHERN HALF OF THE CWA WHERE AFOREMENTIONED SHORTWAVE TROUGH WILL
RESIDE...ALONG WITH CONVERGENCE IN THE SFC TO H85 LEVEL...A SLIGHTLY
UNSTABLE ATMOSPHERE...AND DIFFLUENT FLOW ALOFT.  WILL RUN THE FLASH
FLOOD WATCH ONLY UNTIL 400 PM CDT AS THE DAY SHIFT WILL PROBABLY
HAVE TO REALIGN A NEW WATCH FOR THE SOUTHERN CWA ONLY.

.LONG TERM...
WHILE THE ETA AND GFS DIFFER SLIGHTLY IN THE SOUTHWARD PUSH OF THE
COLD FRONT THROUGH THE CWA BY MONDAY...DERIVED SOUNDINGS FROM BOTH
MODELS FORECAST PW VALUES OF 125 TO 175 PERCENT OF NORMAL FOR MONDAY
ALONG WITH UPSLOPE SURFACE FLOW FOR THE MOUNTAIN AREAS OF SOUTHWEST
TEXAS. HOWEVER...I BELIEVE THE GFS PROGS THE FRONT TO MOVE TOO FAR
SOUTH...THUS HAVE MADE ADJUSTMENTS TO THE WIND GRIDS CLOSER TO THAT
OF THE ETA SOLUTION.  DUE TO EASTERLY UPSLOPE SURFACE FLOW...WEAK
MID AND UPPER LEVEL WIND FIELDS...ABUNDANT MOISTURE...AND ENHANCED
SURFACE CONVERGENCE ALONG THE FRONTAL BOUNDARY...MONDAY WILL NEED TO
BE EVALUATED BY FUTURE SHIFTS FOR POTENTIAL FLOOD WATCHES FOR
TERRELL AND PRESIDIO COUNTIES AS WELL AS FOR THE BIG BEND AND DAVIS
MOUNTAIN REGIONS. FOR NOW...HAVE RAISED POPS IN THE GRIDS
ACCORDINGLY FOR THE MONDAY PERIOD.

FLATTENING OF THE WESTERN U.S. RIDGE WILL PROVIDE A MORE ZONAL MID
LEVEL FLOW PATTERN ACROSS OUR FORECAST AREA AND AID IN THE
DEVELOPMENT OF A SURFACE TROUGH LEE OF THE ROCKIES ON MONDAY.  THIS
WILL RESULT IN RETURN SOUTHEAST TO SOUTH SURFACE FLOW ACROSS THE
AREA...BEGINNING MONDAY EVENING AND CONTINUING THROUGH THE REMAINDER
OF THE WEEK.  THE LOSS OF SFC UPSLOPE FLOW SHOULD REDUCE THE CHANCE
FOR PRECIPITATION ACROSS THE AREA AS WELL AS PROVIDE US WITH A
WARMING TREND BACK TOWARDS CLIMATOLOGICAL NORMALS. HOWEVER...
SURFACE MOISTURE SHOULD REMAIN IN PLACE...MAKING FOR SOME MUGGY WEST
TEXAS AND SOUTHEAST NEW MEXICO EVENINGS BY THE LATTER PART OF THIS
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             75  63  81  65 /  70  30  30  20
CARLSBAD NM               73  63  79  63 /  70  40  50  30
DRYDEN TX                 83  67  80  68 /  70  70  50  30
FORT STOCKTON TX          76  64  78  64 /  90  60  40  30
GUADALUPE PASS TX         68  59  75  58 /  80  50  50  30
HOBBS NM                  75  62  79  63 /  60  40  40  20
MARFA TX                  73  57  72  58 /  70  70  50  30
MIDLAND INTL AIRPORT TX   74  63  79  66 /  70  40  30  20
ODESSA TX                 75  63  79  65 /  70  40  30  20
WINK TX                   75  65  84  68 /  80  50  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/03
Hazardous weather outlook, Jul 25, 3:22 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT SUN JUL 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
422 AM CDT (322 AM MDT) SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER A COLD FRONT WHICH HAS MOVED SOUTH TO THE RIO GRANDE
RIVER THIS MORNING.  THIS WILL RESULT IN THE POTENTIAL FOR FLASH
FLOODING TODAY ACROSS MUCH OF THE OUTLOOK AREA...BUT ESPECIALLY OVER
SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...AND THE NORTHERN
PERMIAN BASIN WHERE GROUNDS ARE NEARLY SATURATED FROM HEAVY RAINFALL
ON SATURDAY.

THE POSSIBILITY FOR HEAVY RAINFALL IS EXPECTED TO RESIDE OVER
LOCATIONS GENERALLY ALONG AND SOUTH OF A VAN HORN...BALMORHEA...
FORT STOCKTON...AND IRAAN LINE BY TONIGHT.  THEREFORE...A FLASH
FLOOD WATCH MAY BE EXTENDED OVER THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POSSIBILITY OF HEAVY RAINFALL MAY STILL PERSIST ALONG THE RIO
GRANDE FROM CANDELARIA...AND DOWNSTREAM THROUGH THE BIG BEND
REGION ON MONDAY.  OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER
FOR THE REST OF THE PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY.  SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Brewster

When
July 25, 8:30 AM CST to 1:30 PM CST
Where
Brewster County, 1 mi SE of Study Butte
Reported by
PARK/FOREST SERVICE
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

During the mid morning hours Sunday, infrared satellite imagery depicted rapid cooling of cloud top temperatures over the southern Big Bend as thunderstorm activity increased. This activity resulted in flash flooding across portions of the national and state parks. State Route 170 was inundated by high water at several locations when Terlingua Creek and Long Draw flooded near Study Butte.

Flash Flood, Brewster

When
July 25, 9:15 AM CST to 1:00 PM CST
Where
Brewster County, 4 mi N of Study Butte
Reported by
PARK/FOREST SERVICE
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

The National Park Service and the local media reported that flash flooding along Alamo Creek resulted in flowing water that inundated State Route 170 east of Study Butte. In addition, flash flooding of low lying areas resulted in hazardous driving conditions along State Highway 118 north of the city.

Flash Flood, Brewster

When
July 25, 9:45 AM CST to 12:00 PM CST
Where
Brewster County, 25 mi NE of Alpine
Reported by
BROADCAST MEDIA
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Repeated waves of thunderstorm activity trained across the far northern parts of Brewster County and southern Pecos County Sunday morning. An Alpine radio station reported flash flooding on U.S. Highway 67 making it impassable due to high water on the Pecos and Brewster County line near Hovey.

Flash Flood, Pecos

When
July 25, 9:45 AM CST to 12:00 PM CST
Where
Pecos County, 22 mi SW of Belding
Reported by
BROADCAST MEDIA
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

An Alpine radio station reported flash flooding that made U.S. Highway 67 impassable due to high water on the Pecos and Brewster County line near Hovey.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413883, 5413884, 5413885, 5413886.